Neuropathy and feeling depressed

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

sandollar
New Member


Date Joined Oct 2004
Total Posts : 1
   Posted 10/10/2004 5:10 PM (GMT -7)   
  Hi  I have a hard time talking about myself but I have become very depressed lately. I have some neuropathy in my feet and sometimes at night my feet get painful spasms like a charliehorse. MY DOCTORS ARE AWARE but evidently not much can be done. I have been told I have good circulation to my feet though. I am type2 diabetic for about 14 years, I am 56 years old. People who don,t have diabetes really don,t understand. I always had a tremendous love of life but now I really feel my body is giving up on me and sometimes I also feel like givng up. Ijust started taking insulin 3 months ago. My gl have been in pretty good control but am having problems in am. I'm told it's probably related to release of Cortisol in a.m. It's strange but I feel really guilty for feeling so depressed. I know that so many other people are dealing with much worse but it doesn't make me feel any better. Sorry , I feel like I'm ranting on but there is no one who understands what I'm feeling. Sometimes it's so overwhelming. Whoever is listening thanks.

deepsouthgurl4U
New Member


Date Joined Oct 2004
Total Posts : 5
   Posted 10/15/2004 6:52 AM (GMT -7)   
Oh my goodness,please don't feel guilty. It's quite common to get depressed. There is help out there if you need it ,too. There are many great articles on depression & diabetes on the following website. I suggest you take a peek at them as they are very informative. The site is www.about.com Do a search for "depression and diabetes". LOTS of good info there. And please know I'm listening. Been there & done that & it can be miserable. Am here for you if you need to vent. Take care!
P.S. By the way,about the charley-horse problem. I had that ,too, and my Doc gave me some samples of Blaine Mag Ox. I understand its over the counter as well. It realllllyyyyyy help out.

Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 11/11/2004 12:29 PM (GMT -7)   
Sandollar,
I get depressed about my diabetes, too, and it sometimes feels overwhelming. Just keep coming back here and reading the posts. Maybe you'll see someone else with the same problems you have and find some help there.

deepsouth- thanks for the tip on the leg cramps. I'll check it out.
~ Jeannie


OkD
Regular Member


Date Joined Sep 2004
Total Posts : 20
   Posted 11/20/2004 9:12 AM (GMT -7)   

Hi Sandollar :-)

I am a newly diagnosed T2. Age almost 52, and male. I've been borderline for over a year. My fingers are sore now, lol. I am not on any medication. I think that I can back out of this with diet, weight loss and exercise. I'm optimistic at times.

I also have had a heart attack and a stroke. Gee the depression came down on me like a curtain! It comes with our ailments. It's part of the turf, I think. Don't be ashamed of your feelings. It is good that you are sharing them.

You can get help for the depression though. I take lexapro, 20mg/day and couldn't get by without it.

I found some information that may be helpful to you and others. This is NOT a doctor that is the author of this info, I don't believe. He is very knowledgable though, and people request his help. Good luck to you and see your doc if you think that depression meds may help you :-)

---------------------------------------------------------- Sorry to hear about your husband’s distressing lack of control in his diabetes. My comments may sound a bit harsh. But these points need to be made. So please excuse me for "calling a spade a spade".

My first comment is that you need to be getting a lot more direction and support from your medical team. GPs have limited knowledge and abilities in this specialised field. He should be seeing an Endocrinologist, who will come up with a treatment plan. And will work with your husband to refine and improve it. The Endo will also refer him to other medical professionals, like a dietitian, opthalmologist etc, for important support.

Next, the bad eating/drinking habits must come to an end. Control will only improve if your husband is disciplined and responsible in what he eats and drinks. Discussions with the Endocrinologist and/or a Dietitian would provide the guidance and support he needs with this.

Once he has cleaned up his act, you will be able to form a view on whether the insulin regimen is suitable or not. The Endo will consider problems like waking with lows in the middles of the night and getting highs in the morning. And you will be advised on how to prevent this from happening. That could involve switching to a different insulin regimen.

I used Humulin N (or NPH insulin) for many years, so I know it well. I had similar problems with night time lows and morning highs. So I will describe my experience and how I dealt with it. Obviously, your husband must discuss his options with an Endo before making any changes.

Your body needs two types of insulin action. It needs a low but steady insulin action so that glucose can be turned into energy to satisfy basic requirements (like your heart beating, digestion, thinking etc). This is called the “basal rate” and is provided long-acting insulin like NPH and Lantus. And then your body needs spurts of much greater insulin action at mealtimes so that consumed carbohydrates can be processed and either turned into energy or stored. Humalog satisfies this requirement.

The problem with NPH is that, while it acts over a long period of time, its action peaks at about 5 hours after being injected. And when it peaks, blood sugar is lowered. So if it is injected before going to bed, your husband’s blood sugar will drop during the night. Either he will wake up and have to treat a hypo. Or the liver will come to the rescue and cause blood sugar to rise.

The effect can be prevented by eating something before going to bed. The trick is to figure what and how much to eat to achieve the desired result. Eating too much will cause highs and mean that he will have to get up in the middle of the night to empty his bladder. I find that a small apple works quite well.

Low blood sugars during the night can also cause a “rebound”. The liver sees a drop in the blood sugar as a warning that trouble might be on the way. So it releases glucagon, which in turn converts stored glycogen into glucose. This raises the blood sugar, averting a possible crisis. All this can happen while your husband is asleep. And it is why he wakes up with a very high blood sugar.

Once again, you can prevent this from happening by having a snack before going to bed. It doesn’t solve the problem entirely. I woke up with a blood sugar of 13.7 this morning. But it doesn’t happen often. And when it does happen, I normally know why.

Switching to Lantus may be useful too. As I mentioned, the problem with NPH is the peaking effect at 5 hours. Lantus does not have such a pronounced peak. So it doesn’t cause the nighttime drop in bg and the resulting rebound effect. Lantus has a much flatter action profile. So it is more suitable as a basal insulin.

I hope all this helps. You obviously need more information at this stage. And the challenge is not to get confused. Which is why the best starting point is to find a good endo.


 

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 7:43 PM (GMT -7)
There are a total of 2,732,805 posts in 301,057 threads.
View Active Threads


Who's Online
This forum has 151210 registered members. Please welcome our newest member, Margaretcb.
343 Guest(s), 12 Registered Member(s) are currently online.  Details
notsosicklygirl, Wdan, Bucko, Admin, LG13, White Bird, Buzzlymeyear, sam12, Old Editor, Sue*Nash, julymorning, Sissy63


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer